I guess that a normal prednisone taper would vary according to the symptoms and medical history of the patient. I was on a pred taper in February following an asthma flare up caused by a respiratory infection. My taper consisted of 40 mg for two days, 35 mg for 2 days, 30 for 2 days, etc. Each 2 days it was decreased by 5 mgs. I was extended at 10 mg for a couple of days due to lack of acceptable improvement and finally finished with 3 days of 5 mg.
As you can see even on a taper the circumstances can change. The side effects can be tough but usually you are not on it long enough to cause long term effects.
A prednisone taper means that each day you decrease your dose by a tiny amount, usually half a pill or 2.5mg. this is due to the fact that being on a corticosteroid like prednisone suppresses your adrenal glands. To stop the steroids abruptly causes your body to freak out because it is not producing its own cortisol and you go into withdrawal. It generally depends on the dose you are on, but a usual short course of steroids is over 5 days starting usually at 20mg (but it could be lower or higher depending on your prescription), and decreasing after the second day one whole pill (5mg) per day. If you have any questions about tapering your prescription, please speak to your doctor to prevent a very serious withdrawal reaction which can result in shock.
The short course of steroids in generally indicated for any flare up of an inflammatory condition, including asthma.
I can't give you a definitive answer on the 9 days - it probably depends on the daily dosage - but I've never been on prednisone for that long without it being tapered down (the longest I've ever been on it without it being tapered is 3 days).
If it's a low dosage 9 days might be fine but the reason docs taper the dosage is because oral corticosteroids like prednisone suppress the function of the adrenal gland - tapering the dosage gives the adrenal gland a chance to kick back in.
Well I am on day 6 of my taper (so far 40mg, 40 mg, 30mg, 30mg, 20mg, 20mg). I have another 20mg tomorrow; then the next 3 days its 10mg per day than done.
I came down with Bronchitis on 3/9 and was started on the Prednisone on 3/14. My bronchitis seems to be better in that I mean not coughing as much and physically feeling better (not as worn down etc.).
My problem is my breathing is not better??? I am still having to use my rescue inhaler every 4 to 6 hours. I am still taking the musinex also.
I have never taken Prednisone before and I HATE the way it is making me feel (jittery, nervous, INSOMNIA, heart racing, hands shaking, head pounding/pressure, dizziness, and blurry vision).
I would have thought that my breathing would be improved at least a little by now??? I am so confused - I feel like I would have gotten this much better on my own - it does not feel like the prednisone is doing ANYTHING but giving me side effects??? It has TOTALLY ripped apart my digestive system - horrid reflux....
In fact after I take it -- I actually feel worse for a while???
Can anyone PLEASE PLEASE help me - I am so confused.
I will be going to Dr. tomorrow for a follow-up - so confused as my coughing and wheezing are MUCH less - but each day on the Prednisone my chest gets tighter and tighter????
I feel like I am losing my mind - can anyone help?
I'm a little bit confused by your post because you say two different things. At the end of your post you say:
so confused as my coughing and wheezing are MUCH less
But earlier in the post you say:
My problem is my breathing is not better
If the breathing issue you're experiencing is chest tightness without wheezing, it's possible that the tightness isn't asthma-related but is actually acid reflux related. Prednisone can actually exacerbate acid reflux and the acid may be irritating the lining of your esophagus - the irritation causes a feeling of chest tightness which many people confuse with asthma, and which can cause asthma flare ups in people who have asthma - if you're not wheezing it's very possible that what you're feeling is actually reflux related.
I do believe that is what is happening to me. I do still have a slight cough/wheeze but it is much better - however, with each passing day on the Prednisone the chest tightness gets worse - so what you are saying makes absolute sense. I have done everything the Dr. suggested not to let the Prednisone upset my stomach - but it is not working.
I got scared because with how tight my chest has become (and the other side effects from the Prednisone) - I was actually feeling worse - in a much different way. With the chest tightness it makes it hard to breath (very tight and constricting).
I only have (2) days left on the Prednisone @ 10mg each day - hopefully I will feel better soon!
Thank you again for taking the time to respond. Have a very good day.
I finished my 'taper' yesterday and have been very ill from the side effects. They seemed to hit me worse each day until yesterday I had to spend the day in bed becasue I was so dizzy and had so much head pressure that each time I stood up, I would throw up.
In the 8 days that I was on them I never woke up feeling 'wow I am breathing so much better' - and they have messed up my stomach/digestion so bad that I actually feel worse than before I started on them.
This is my first ever course of oral prednisone as an adult - it was not a good experience at all. I understand completely that there are times that we must takes meds even with the side effects -because they do help.
Can anyone offer any suggestions on how to 'flush' my system and try to clear up some of these side effects quickly and get my stomach back to normal?